Tactile hallucinations in patients with Parkinson's disease
Type of Spiritual Experience
A description of the experience
J Neurol Sci. 2014 Dec 15;347(1-2):361-3. doi: 10.1016/j.jns.2014.10.014. Epub 2014 Oct 14. Can dopamine agonists trigger tactile hallucinations in patients with Parkinson's disease? Kataoka H1, Sawa N2, Sugie K2, Ueno S2.
Various hallucinations are unpleasant for patients with Parkinson's disease (PD). Hallucinations are often related to anti-parkinsonian drugs. Tactile hallucinations rarely occur in patients with PD. In contrast to other types of hallucinations, tactile hallucinations often make physicians wonder if a physical abnormality is the underlying cause. However, the relation of tactile hallucinations to anti-parkinsonian drugs remains uncertain because studies are scant.
We describe three patients with PD who had tactile hallucinations that were triggered by dopamine agonists.
In our patients, tactile hallucinations occurred in a clear sensorium and persisted for a prolonged time. Two patients had clear visual hallucinations such as of insects, which were associated with tactile hallucinations such as of insects tied to the body.
Clear tactile sensoria were unpleasant. Dopamine agonists were initiated or the doses were increased during several periods immediately before the onset of tactile hallucinations. Although the other anti-parkinsonian drugs used, such as amantadine, zonisamide, or trihexyphenidyl, were likely to be partly responsible for the tactile hallucinations, our observations suggest that an increase in the dose of dopamine agonists can trigger tactile hallucinations.